Virginia, 2011

Flash Flooding in Virginia, September 7 to 8, 2011

September 7 to 8, 2011 · NWS AKQ · 8 events in 8 counties and zones

The combination of the remnants from Tropical Storm Lee and a frontal boundary draped over the region caused heavy rain which produced flash flooding across portions of central and eastern Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

The combination of the remnants from Tropical Storm Lee and a frontal boundary draped over the region caused heavy rain which produced flash flooding across portions of central and eastern Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Sep 7, 8:50 PM EST, 25 minutes earlier.

Area forecast discussion, Sep 7, 8:50 PM EST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
950 PM EDT WED SEP 7 2011

.SYNOPSIS...
LOW PRESSURE REMAINS STATIONARY OVER THE OHIO VALLEY TONIGHT...
THEN DRIFTS SLOWLY WEST THURSDAY AND FRIDAY. THE TRAILING FRONTAL
BOUNDARY BECOMES NEARLY STATIONARY ACROSS VIRGINIA THURSDAY. HIGH
PRESSURE BUILDS INTO THE AREA FOR THE WEEKEND. HURRICANE KATIA
WILL RECURVE WELL EAST OF THE MID-ATLANTIC COAST THURSDAY NIGHT
THEN TRACK NORTHEAST AND AWAY FROM THE AREA FRIDAY AND SATURDAY.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
LOW PRESSURE CONTINUES TO SPIN OFF TO THE WEST WITH A WARM CONVEYOR
BELT PUMPING MOISTURE INTO THE MID-ATLANTIC REGION. AREAS OF HEAVY
RAIN CONTINUE THIS EVENING AS STRONG LOW-LEVEL MOISTURE CONVERGENCE
ACTS ALONG A COMPLEX FRONTAL SYSTEM IN A VERY MOIST ENVIRONMENT.
THE AREAL COVERAGE OF RAIN WILL SLOWLY DIMINISH OVERNIGHT...THOUGH
THE CHANCE FOR RAIN WILL PERSIST...ESPECIALLY OVER NORTHERN AND
EASTERN PARTS OF THE FA. LOWS TONIGHT WILL RANGE FROM THE MID 60S
TO LOW 70S.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY/...
MODELS CONT TO AGREE THAT THE UPPER LOW SLOWLY RETROGRADES INTO
IN/IL BY FRIDAY. HRCN KATIA MAKES A HUGE CURVE ALONG 70W ON THURS
THEN GETS KICKED NE WELL OFF THE NEW ENGLAND COAST FRIDAY WITH NO
IMPACTS TO THE CWA.

SENSIBLE WX WISE...S-SW FLOW ALOFT ALONG WITH A LINGERING SFC BNDRY
OVER VA WILL SUPPORT A CHANCE OF ADDITIONAL CONVECTION ON THURS...AND
TO A LESSER DEGREE ON FRIDAY. HAVE TRENDED THE GRIDS WITH THE HIGHEST
POPS ACROSS THE NRN CNTYS AND IN THE AFTRN/EVE WITH LWR POPS AT NITE.
RTHR WRM / HUMID GIVEN TRPLCL AIRMASS IN PLACE. HIGHS BOTH DAYS M-U80S.
LOWS 65-70. H5 RIDGE BLDS INTO RGN SAT. DRY WITH HIGHS IN THE M80S.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
QUASI-ZONAL FLOW IS EXPECTED TO PREVAIL LATE THIS WEEKEND INTO THE
MIDDLE OF NEXT WEEK AROUND THE BASE OF A BROAD TROUGH OVER EASTERN
CANADA. PRECIPITATION CHANCES SHOULD BE MINIMAL IN SUCH A PATTERN
AND TEMPERATURES SHOULD BE NEAR TO SLIGHTLY ABOVE SEASONAL AVERAGES
WITH HIGHS IN THE LOW TO MID 80S...AND LOWS IN THE LOW TO MID 60S.

&&

.AVIATION /02Z THURSDAY THROUGH MONDAY/...
AS OF 00Z...CLUSTERS OF TSTMS WERE MOVING NORTHWARD ACRS CENTRAL VA
EARLY WEDNESDAY EVNG. THEREFORE EXTENDED A TEMPO GROUP FOR TSTMS AT
RIC. STRATUS AND SOME FOG WILL LIKELY REDEVELOP ACROSS THE AREA BY
EARLY THURSDAY MORNING DUE TO A SATURATED BOUNDARY LAYER. FOR NOW
MAINLY WENT MVFR. SHOWERS AND A FEW TSTMS WILL CONTINUE THURSDAY
WITH THE BEST CHANCES FOR PCPN AT SBY.

MORNING STRATUS WILL AGAIN BE PSBL FRI MRNG. CHANCES FOR PCPN
CONTINUE INTO FRI AS UPPER LOW IS SLOW TO RETROGRADE W. HIGH
PRESSURE BUILDS IN FOR THE WEEKEND...CREATING VFR CONDS.

&&

.MARINE...
AN SCA WAS ISSUED EARLIER FOR A DECENT SSE SURGE THAT WAS
POORLY HANDLED BY NUMERICAL MODEL GUIDANCE. THIS SURGE SHOULD
SUBSIDE THIS EVENING. OTHERWISE...THERE WERE NO CHANGES TO THE OTHER
SCA FLAGS ASSOCIATED WITH SWELL FROM HURRICANE KATIA. KATIA IS
EXPECTED TO PASS WELL OFF THE COAST THURSDAY MORNING THROUGH FRIDAY
MORNING AS A MINIMAL HURRICANE. THURSDAY INTO THURSDAY NIGHT...SEAS
ARE EXPECTED TO REACH 8-10FT BEYOND 5-10 NM...WITH A POTENTIAL OF UP
TO 10-12 FT NEAR 20 NM. NEARSHORE WAVES ARE EXPECTED TO REMAIN BELOW
8 FT...SO A HIGH SURF ADVISORY SHOULD NOT BE NECESSARY. THE WESTERN
EDGE OF THE TROPICAL SYSTEM HAS BECOME RATHER RAGGED PER LATEST
SATELLITE ANALYSIS...SO WIND SPEEDS SHOULD BE AOB 15 KT OUT OF THE
NE AS IT PASSES WELL OFF THE COAST. MUCH MORE BENIGN CONDITIONS ARE
EXPECTED BY THE WEEKEND.

A HIGH RIP CURRENT THREAT IS EXPECTED TO CONTINUE THROUGH AT LEAST
FRIDAY WITH INCREASED OFFSHORE SEAS AND LONG PERIOD SWELL OF 13-16
SEC.

TIDES/COASTAL FLOODING...
A DECENT SOUTHERLY SURGE OVER THE CHESAPEAKE BAY TODAY IS EXPECTED TO
SUBSIDE OVERNIGHT. GIVEN THIS...TIDAL DEPARTURES ARE EXPECTED TO
BE NEAR 1.5 FT ABOVE NORMAL OVER THE CENTRAL CHESAPEAKE BAY DURING
HIGH TIDE CYCLE TONIGHT. CBOFS GUIDANCE FORECASTS TIDAL LEVELS
AROUND MINOR STAGE FOR CAMBRIDGE AND LEWISETTA. THIS IS ABOVE THE
MDL GUIDANCE...BUT NUMERICAL MODEL WIND FORECASTS DID NOT
REPRESENT THE SOUTHERLY SURGE OVER THE BAY VERY WELL...SO TO ERR
ON THE SIDE OF CAUTION A COASTAL FLOOD ADVISORY HAS BEEN ISSUED
FOR THE LOWER MD EASTERN SHORE COUNTIES ADJACENT TO THE BAY AND
FOR NORTHUMBERLAND COUNTY VA.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...COASTAL FLOOD ADVISORY UNTIL 4 AM EDT THURSDAY FOR MDZ021>023.
NC...NONE.
VA...COASTAL FLOOD ADVISORY UNTIL 4 AM EDT THURSDAY FOR VAZ077.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 AM EDT FRIDAY FOR ANZ634.
     SMALL CRAFT ADVISORY UNTIL 11 PM EDT THIS EVENING FOR
     ANZ630>632.
     SMALL CRAFT ADVISORY UNTIL 6 PM EDT FRIDAY FOR ANZ650-652-654-
     656-658.

&&

SYNOPSIS...MPR
NEAR TERM...MAS
SHORT TERM...MPR
LONG TERM...AJZ
AVIATION...LSA
MARINE...AJZ
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Sep 7, 2:48 PM EST, 6 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
348 PM EDT WED SEP 7 2011

MDZ024-NCZ012>016-030>032-VAZ048-049-060>076-078>097-082000-
INLAND WORCESTER-NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-
BERTIE-CHOWAN-PERQUIMANS-FLUVANNA-LOUISA-PRINCE EDWARD-CUMBERLAND-
GOOCHLAND-HANOVER-CAROLINE-MECKLENBURG-LUNENBURG-NOTTOWAY-AMELIA-
POWHATAN-CHESTERFIELD-HENRICO-KING WILLIAM-KING AND QUEEN-ESSEX-
WESTMORELAND-RICHMOND-LANCASTER-BRUNSWICK-DINWIDDIE-PRINCE GEORGE-
CHARLES CITY-NEW KENT-GLOUCESTER-MIDDLESEX-MATHEWS-GREENSVILLE-
SUSSEX-SURRY-JAMES CITY-YORK-SOUTHAMPTON-ISLE OF WIGHT-
NEWPORT NEWS/HAMPTON-NORFOLK/PORTSMOUTH-SUFFOLK-CHESAPEAKE-
348 PM EDT WED SEP 7 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND...COASTAL NORTHEAST NORTH CAROLINA...INTERIOR NORTHEAST
NORTH CAROLINA...CENTRAL VIRGINIA...EAST CENTRAL
VIRGINIA...INTERIOR SOUTHEAST VIRGINIA...SOUTH CENTRAL
VIRGINIA...SOUTH HAMPTON ROADS VIRGINIA...THE MIDDLE PENINSULA OF
VIRGINIA...THE NORTHERN NECK OF VIRGINIA...THE PENINSULA OF
SOUTHEAST VIRGINIA AND THE PIEDMONT OF CENTRAL VIRGINIA.

.DAY ONE...TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

SHOWERS AND THUNDERSTORMS MAY BRING LOCALLY HEAVY RAIN ON THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ025-NCZ017-102-VAZ098>100-082000-
MARYLAND BEACHES-INLAND CURRITUCK-OUTER BANKS CURRITUCK-
VIRGINIA BEACH-ACCOMACK-NORTHAMPTON VA-
348 PM EDT WED SEP 7 2011

...HIGH RIP CURRENT RISK IN EFFECT THROUGH THURSDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND...COASTAL NORTHEAST NORTH CAROLINA...THE NORTHERN OUTER
BANKS OF NORTH CAROLINA...SOUTH HAMPTON ROADS VIRGINIA AND THE
EASTERN SHORE OF VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH RIP CURRENT RISK.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH RIP CURRENT RISK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ021>023-VAZ077-082000-
DORCHESTER-WICOMICO-SOMERSET-NORTHUMBERLAND-
348 PM EDT WED SEP 7 2011

...COASTAL FLOOD ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 4 AM
EDT THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND AND THE NORTHERN NECK OF VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   COASTAL FLOOD ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

SHOWERS AND THUNDERSTORMS BRINGING LOCALLY HEAVY RAIN WILL AGAIN
BE POSSIBLE ON THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ650-652-654-656-658-082000-
COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT TO
20 NM-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT TO 20 NM-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT TO
20 NM-
COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT TO
20 NM-
COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT TO
20 NM-
348 PM EDT WED SEP 7 2011

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 PM EDT FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MID ATLANTIC COASTAL
WATERS.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ634-082000-
CHESAPEAKE BAY FROM LITTLE CREEK TO CAPE HENRY VA...INCLUDING THE
CHESAPEAKE BAY BRIDGE TUNNEL-
348 PM EDT WED SEP 7 2011

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 AM EDT FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHERN CHESAPEAKE BAY.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ630>632-082000-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO LITTLE CREEK VA-
348 PM EDT WED SEP 7 2011

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 11 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CHESAPEAKE BAY
AND THE SOUTHERN CHESAPEAKE BAY.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ633-082000-
CURRITUCK SOUND-
348 PM EDT WED SEP 7 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CURRITUCK SOUND.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

44

In the hours before

Special weather statement, Sep 7, 3:48 PM EST, 5 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
448 PM EDT WED SEP 7 2011

VAZ079-080-087-088-072130-
BRUNSWICK VA-DINWIDDIE VA-GREENSVILLE VA-SUSSEX VA-
448 PM EDT WED SEP 7 2011

...STRONG THUNDERSTORM MOVING INTO SUSSEX AND DINWIDDIE COUNTIES...

AT 448 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER PURDY...MOVING NORTH AT 35 MPH. THE STRONG
THUNDERSTORMS WILL BE NEAR CHERRY HILL AT 500 PM EDT...WHARFS STORE
AT 505 PM EDT...DINWIDDIE AT 515 PM EDT...BURGESS AT 520 PM EDT...
DINWIDDIE-PETERSBURG AIRPORT...AND...SUTHERLAND AT 525 PM EDT...I 85
AND ROUTE 460...AND...ADDISON AT 530 PM EDT.

WIND GUSTS TO 40 MPH ARE EXPECTED WITH THESE STORMS.

EXPECT FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY RAINFALL WITH
THESE STORMS. PONDING OF WATER ON ROADWAYS AND FLOODING OF LOW LYING
AND FLOOD PRONE AREAS IS ALSO POSSIBLE. IF YOU HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER
BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS
HAVE PASSED.

LAT...LON 3722 7764 3719 7743 3717 7742 3717 7740
      3715 7739 3699 7740 3700 7739 3670 7747
      3675 7774

SCALORA
Special weather statement, Sep 7, 4:04 PM EST, 5 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
504 PM EDT WED SEP 7 2011

VAZ063-064-072>074-076-082-083-085-072200-
CAROLINE VA-CHARLES CITY VA-ESSEX VA-HANOVER VA-KING AND QUEEN
VA-KING WILLIAM VA-MIDDLESEX VA-NEW KENT VA-RICHMOND VA-
504 PM EDT WED SEP 7 2011

...STRONG THUNDERSTORM MOVING OVER EAST CENTRAL VIRGINIA...

AT 503 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER NEW KENT...MOVING NORTH AT 20 MPH. THE
STRONG THUNDERSTORMS WILL BE NEAR COHOKE AT 510 PM EDT...LANESVILLE
AT 520 PM EDT...PALLS AT 525 PM EDT...KING WILLIAM AT 530 PM EDT...
STEVENSVILLE AT 540 PM EDT...HENLEY FORK AT 545 PM EDT.

WIND GUSTS TO 40 MPH...AND HEAVY RAIN ARE EXPECTED WITH THESE STORMS.

LAT...LON 3799 7672 3748 7677 3737 7710 3800 7713

ZIMMERMAN
Special weather statement, Sep 7, 5:30 PM EST, 3 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
630 PM EDT WED SEP 7 2011

VAZ075>077-072300-
NORTHUMBERLAND VA-RICHMOND VA-WESTMORELAND VA-
630 PM EDT WED SEP 7 2011

...STRONG THUNDERSTORM MOVING OVER THE NORTHERN NECK...

AT 629 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER FARNHAM...MOVING NORTHEAST AT 25 MPH. THE
STRONG THUNDERSTORMS WILL BE NEAR VILLAGE...AND...HAYNESVILLE AT 635
PM EDT...GIBEON...AND...OLDHAMS AT 640 PM EDT...CALLAO AT 645 PM
EDT...KINSALE AT 650 PM EDT...HAGUE AT 655 PM EDT...WESTMORELAND...
AND...SANDY POINT AT 700 PM EDT.

WIND GUSTS TO 40 MPH...AND HEAVY RAIN ARE EXPECTED WITH THESE
STORMS. THIS STORM HAS SHOWN ROTATION ON NATIONAL WEATHER SERVICE
DOPPLER RADAR. PLEASE STAY ALERT TO ANY POSSIBLE WARNINGS.

LAT...LON 3816 7660 3815 7659 3811 7659 3808 7653
      3803 7650 3802 7646 3801 7645 3781 7660
      3790 7679 3816 7667

ZIMMERMAN
Local storm report, Sep 7, 8:25 PM EST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
925 PM EDT WED SEP 07 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     TORNADO          TROY                    37.95N 78.25W
09/05/2011                   FLUVANNA           VA   NWS STORM SURVEY

            EFO TORNADO W/ 60-70 MPH WINDS CONFIRMED BY NWS STORM
            SURVEY.

&&

MSCALORA

The radar

The Norfolk radar (KAKQ), 28 km away, was scanning. The volume nearest the first event began at 02:16 UTC.

Open the radar archive at this moment

Event by event

8 flash flood. Local standard time, as filed.

Flash Flood, Prince George

When
September 7, 9:15 PM EST to September 8, 12:30 AM EST
Where
Prince George County, 1.3 mi WNW of Disputanta to 3.63 mi N of Poe
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.140, -77.250

High water made a road impassable near Disputanta. Vehicles were stuck in high water near Lees Mill. Butler Branch Road was closed due to high water and a swamp was covering Baxter Road with two feet of water.

Flash Flood, Hopewell (C)

When
September 7, 10:00 PM EST to September 8, 12:30 AM EST
Where
Hopewell (C) County, 0.88 mi NE of Hopewell to 1.49 mi ENE of Hopewell
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.310, -77.290

Some roads were impassable due to high water. Red Cross was helping a family whose apartment was flooded.

Flash Flood, Petersburg (C)

When
September 7, 10:05 PM EST to September 8, 12:30 AM EST
Where
Petersburg (C) County, 4.78 mi SE of Petersburg to 3.33 mi ESE of Petersburg
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.170, -77.360

High water was across a road near the Olympic Mobile Home Park.

Flash Flood, New Kent

When
September 7, 10:10 PM EST to September 8, 12:30 AM EST
Where
New Kent County, 2.07 mi S of Quinton to 2.82 mi SSE of Quinton Arpt
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.500, -77.170

Evacuations were necessary in low lying areas near the Five Lakes Subdivision along portions of Route 60 between Route 106 and Bottoms Bridge due to high water. A creek that was flooding made a road impassable just southeast of Waterloo. A creek just north of Osborn Landing was out of its banks and flooding Mount Pleasant Road with one to two feet of water.

Flash Flood, Charles City (C)

When
September 7, 10:20 PM EST to September 8, 12:30 AM EST
Where
Charles City (C) County, Barnetts to 0.5 mi SSW of Barnetts
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.370, -77.150

Roads were impassable due to high water.

Flash Flood, Surry

When
September 7, 10:30 PM EST to September 8, 12:30 AM EST
Where
Surry County, 2.35 mi NNW of Elberon to 3.18 mi NNW of Elberon
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.110, -76.920

Blackwater swamp rose and flooded a road. Portions of Carsley Road were impassable due to high water.

Flash Flood, Hanover

When
September 7, 10:45 PM EST to September 8, 12:30 AM EST
Where
Hanover County, Ellerson to 0.55 mi ENE of Ellerson
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.620, -77.400

Intersection was closed due to high water. Route 301 was closed northbound at River Road. Bridge was washed out on Georgetown Road.

Flash Flood, Sussex

When
September 7, 10:47 PM EST to September 8, 12:30 AM EST
Where
Sussex County, 1.49 mi NNW of Stony Creek to 1.58 mi NNW of Stony Creek
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.970, -77.410

North Halifax Road was closed due to high water.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2011Every state in 2011This day in weather historyWarnings in Virginia, September 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 349061, 349050, 349058, 349056, 349048, 349067, 349049, 349068.